Share this article

print logo

Soy sauce eases burn

Q. My father had a second-degree burn over the entire top of his foot, caused by spilling coffee. I applied soy sauce, followed by soaking in ice water.

By the next morning, the pain was largely gone, but the doctor who saw him predicted that it would turn black. When that had not happened two weeks later, he asked me what I had done to get such a result.

A. Soy sauce works very well for minor burns, but a severe burn deserves immediate medical attention. We are glad, though, that your father healed so well.

Another reader shared a somewhat similar story: "Over the Thanksgiving holiday, my husband helped me remove a 23-pound turkey from the oven. The disposable aluminum pan began to leak boiling turkey fat down my husband's hand and wrist.

"He was severely burned, with immediate blisters and intense pain. I went to your website, searched 'Burn' and read about using yellow mustard to relieve a burn. We applied cold yellow mustard, and miraculously, within 3 to 5 minutes, my husband was pain-free. He remained pain-free even after the blisters burst. Amazing!"

Others tell us that cold yellow mustard can help a minor burn, after liberal applications of cold water. Nevertheless, we repeat: A serious burn, like your husband's, calls for immediate medical attention!

* * *

Q. I have read about raisins soaked in gin for arthritis pain, but have hesitated because of the gin. Lately, someone sent me another remedy that I tried. I found it works so well I thought you might like to share it with your readers.

Mix about 1 teaspoon of cinnamon in a cup of hot water, then add 2 tablespoons of honey to it. Once it is cool enough, drink it. Do this daily for 2 weeks.

After I tried this, I was able to wear regular shoes comfortably for the first time in months. My ankle has not felt this good in more than a year!

A. We appreciate the remedy you have shared. We've not encountered this approach to joint pain before.

We do include a wide range of remedies for stiff, sore joints in our Guide to Alternatives for Arthritis. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (64 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. AA-2, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.

* * *

Q. My father and his mother both had psoriasis on their shins and elbows, so when I developed this problem at age 50, I thought I was just stuck with it.

I started filling gel caps with cooking-grade turmeric and taking several each day for joint pain. My joints are healthier, and the psoriasis completely disappeared! We buy turmeric by the pound at East Indian cooking stores.

A. Turmeric (Curcuma longa) is the yellow spice that gives curry powder its distinctive color. Thai researchers investigated the activity of this herb in a skin-cell line and found that it has the potential to work against psoriasis (Molecules, May 10, 2011).

One component, curcumin, appears to be responsible. While physicians await the results of clinical trials (Cellular and Molecular Life Sciences, June 2008), we are pleased to hear of your success.

A word of caution for others who plan to try this: Turmeric may interact with warfarin (Coumadin) to increase the risk of bleeding. Some people also experience allergic reactions.

* * *

Q. I've been on simvastatin (80 mg) for several years. I've had serious problems with leg cramps, and now my tendons are affected from my toes to my knees. Could the medication be responsible?

A. The Food and Drug Administration has just issued a warning about simvastatin (Zocor). The agency is concerned about muscle damage linked to high doses (80 mg) of this cholesterol-lowering medicine. Doctors are not supposed to prescribe this dose to new patients. Only people who have not experienced muscle problems after taking it for a year should continue on the 80 mg dose.

Even lower doses of simvastatin may cause side effects. One reader shared his story: "I was started on simvastatin 20 mg, and by the third week I was in a lot of pain. My triceps and biceps hurt the worst, as though someone was ripping the muscles apart. I also had pain in my hips, legs and shoulders.

"I stopped the simvastatin, but my blood tests showed elevated CPK (muscle breakdown) and decreased GFR (kidney functioning). Six months later, the labs show my GFR is normal, but my CPK is still mildly elevated. When I try to exercise, my muscles get sore quickly, and the soreness lasts longer."

There are no comments - be the first to comment